Alert archive / South Dakota / Winter Storm Warnings in 2020
Winter Storm Warning 3, NWS Aberdeen, SD
NWS Aberdeen, SD issued this winter storm warning at Apr 1, 2020, 2:44 PM CDT for 18 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Apr 1, 2020, 11:00 PM CDT. It was in force for 16 hr. 11 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 1, 2020, 2:44 PM CDT (19:44 UTC)
- In effect from
- Apr 1, 2020, 11:00 PM CDT
- Expired
- Apr 2, 2020, 2:40 PM CDT
- In force
- 16 hr
- Issued by
- NWS Aberdeen, SD
Counties Big Stone County, MN, Traverse County, MN, Brown County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Stanley County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 19 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 2, 3:40 AM CDT | SNOW 3.5 | Eureka, SD | STILL SNOWING. |
| Apr 2, 4:09 AM CDT | SNOW 5 | Mobridge, SD | STILL SNOWING. 1/2 MILE OR LESS VISIBILITY. |
| Apr 2, 7:00 AM CDT | SNOW 1.9 | 1 Se Fort Pierre, SD | |
| Apr 2, 7:00 AM CDT | SNOW 2 | Roscoe, SD | |
| Apr 2, 7:00 AM CDT | SNOW 4.4 | Selby, SD | |
| Apr 2, 7:00 AM CDT | SNOW 4.5 | 6 E Hayes, SD | |
| Apr 2, 7:00 AM CDT | SNOW 5 | 11 Sw Eureka, SD | |
| Apr 2, 7:00 AM CDT | HEAVY SNOW 6.5 | 4 Ese Herreid, SD | |
| Apr 2, 8:00 AM CDT | SNOW 3.2 | Eureka, SD | |
| Apr 2, 9:00 AM CDT | SNOW 4 | Mobridge, SD | |
| Apr 2, 9:00 AM CDT | SNOW 4 | Mound City, SD | AT LEAST 4 INCHES. RELAYED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1289 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 279 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
021 WWUS43 KABR 011944 WSWABR URGENT - WINTER WEATHER MESSAGE National Weather Service Aberdeen SD 244 PM CDT Wed Apr 1 2020 ...Winter Storm Bearing Down on Region... .A mixed bag of precipitation will affect the region tonight through Friday morning. SDZ003-004-009-015-033-020345- /O.UPG.KABR.WW.Y.0013.200402T0400Z-200403T1200Z/ /O.NEW.KABR.WS.W.0003.200402T0400Z-200403T0600Z/ Corson-Campbell-Walworth-Dewey-Stanley- Including the cities of McIntosh, Herreid, Mobridge, Isabel, and Fort Pierre 244 PM CDT Wed Apr 1 2020 /144 PM MDT Wed Apr 1 2020/ ...WINTER STORM WARNING IN EFFECT FROM 11 PM CDT /10 PM MDT/ THIS EVENING TO 1 AM CDT /MIDNIGHT MDT/ FRIDAY... * WHAT...Heavy mixed precipitation expected. Total snow accumulations of 4 to 6 inches and ice accumulations up to one tenth of an inch. Winds gusting as high as 40 mph. * WHERE...Corson, Campbell, Walworth, Dewey and Stanley Counties. * WHEN...From 11 PM CDT /10 PM MDT/ this evening to 1 AM CDT /midnight MDT/ Friday. * IMPACTS...Travel could be very difficult. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ SDZ006-018-020345- /O.UPG.KABR.WW.Y.0013.200402T0400Z-200403T1200Z/ /O.NEW.KABR.WS.W.0003.200402T0900Z-200403T1200Z/ Brown-Spink- Including the cities of Aberdeen and Redfield 244 PM CDT Wed Apr 1 2020 ...WINTER STORM WARNING IN EFFECT FROM 4 AM THURSDAY TO 7 AM CDT FRIDAY... * WHAT...Heavy mixed precipitation expected. Total snow accumulations of 1 to 3 inches and ice accumulations of one tenth to one quarter of an inch. * WHERE...Brown and Spink Counties. * WHEN...From 4 AM Thursday to 7 AM CDT Friday. * IMPACTS...Power outages and tree damage are likely due to the ice. Travel could be nearly impossible. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ MNZ039-046-SDZ007-008-011-019>023-020345- /O.UPG.KABR.WS.A.0003.200402T1100Z-200403T1200Z/ /O.NEW.KABR.WS.W.0003.200402T0900Z-200403T1200Z/ Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant- Hamlin-Deuel- Including the cities of Wheaton, Ortonville, Britton, Sisseton, Webster, Clark, Watertown, Milbank, Hayti, and Clear Lake 244 PM CDT Wed Apr 1 2020 ...WINTER STORM WARNING IN EFFECT FROM 4 AM THURSDAY TO 7 AM CDT FRIDAY... * WHAT...Heavy mixed precipitation expected. Total snow accumulations of 1 to 3 inches and ice accumulations of two tenths to three tenths of an inch. Winds gusting as high as 35 mph. * WHERE...Portions of northeast South Dakota and west central Minnesota. * WHEN...From 4 AM Thursday to 7 AM CDT Friday. * IMPACTS...Power outages and tree damage are likely due to the ice. Travel could be nearly impossible. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. In Minnesota, the latest road conditions can be obtained at 511mn.org, or by calling 5 1 1. In South Dakota, the latest road conditions can be obtained by calling 5 1 1. && $$ SDZ005-010-016-017-034>037-045-048-051-020345- /O.EXT.KABR.WW.Y.0013.200402T0400Z-200403T0600Z/ McPherson-Edmunds-Potter-Faulk-Sully-Hughes-Hyde-Hand-Jones-Lyman- Buffalo- Including the cities of Eureka, Ipswich, Gettysburg, Faulkton, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson 244 PM CDT Wed Apr 1 2020 ...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 11 PM THIS EVENING TO 1 AM CDT FRIDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of 2 to 4 inches and ice accumulations of one tenth to two tenths of an inch. Winds gusting as high as 30 mph. * WHERE...Portions of central and north central South Dakota. * WHEN...From 11 PM this evening to 1 AM CDT Friday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1. && $$
3 follow-up statements
992 WWUS43 KABR 020217 WSWABR URGENT - WINTER WEATHER MESSAGE National Weather Service Aberdeen SD 917 PM CDT Wed Apr 1 2020 ...Winter Storm Bearing Down on Region... .A mixed bag of precipitation will affect the region tonight through Friday morning. SDZ003-004-009-015-033-021030- /O.CON.KABR.WS.W.0003.200402T0400Z-200403T0600Z/ Corson-Campbell-Walworth-Dewey-Stanley- Including the cities of McIntosh, Herreid, Mobridge, Isabel, and Fort Pierre 917 PM CDT Wed Apr 1 2020 /817 PM MDT Wed Apr 1 2020/ ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 AM CDT /MIDNIGHT MDT/ FRIDAY... * WHAT...Heavy mixed precipitation expected. Total snow accumulations of 4 to 6 inches and ice accumulations up to one tenth of an inch. Winds gusting as high as 40 mph. * WHERE...Corson, Campbell, Walworth, Dewey and Stanley Counties. * WHEN...From 11 PM CDT /10 PM MDT/ this evening to 1 AM CDT /midnight MDT/ Friday. * IMPACTS...Travel could be very difficult. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ MNZ039-046-SDZ006>008-011-018>023-021030- /O.CON.KABR.WS.W.0003.200402T0900Z-200403T1200Z/ Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark- Codington-Grant-Hamlin-Deuel- Including the cities of Wheaton, Ortonville, Aberdeen, Britton, Sisseton, Webster, Redfield, Clark, Watertown, Milbank, Hayti, and Clear Lake 917 PM CDT Wed Apr 1 2020 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 4 AM THURSDAY TO 7 AM CDT FRIDAY... * WHAT...Heavy mixed precipitation expected. Total snow accumulations of 1 to 3 inches and ice accumulations of two tenths to three tenths of an inch. Winds gusting as high as 35 mph. * WHERE...Portions of northeast South Dakota and west central Minnesota. * WHEN...From 4 AM Thursday to 7 AM CDT Friday. * IMPACTS...Power outages and tree damage are likely due to the ice. Travel could be nearly impossible. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. In Minnesota, the latest road conditions can be obtained at 511mn.org, or by calling 5 1 1. In South Dakota, the latest road conditions can be obtained by calling 5 1 1. && $$ SDZ005-010-016-017-034>037-045-048-051-021030- /O.CON.KABR.WW.Y.0013.200402T0400Z-200403T0600Z/ McPherson-Edmunds-Potter-Faulk-Sully-Hughes-Hyde-Hand-Jones-Lyman- Buffalo- Including the cities of Eureka, Ipswich, Gettysburg, Faulkton, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson 917 PM CDT Wed Apr 1 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of 2 to 4 inches and ice accumulations of one tenth to two tenths of an inch. Winds gusting as high as 30 mph. * WHERE...Portions of central and north central South Dakota. * WHEN...From 11 PM this evening to 1 AM CDT Friday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1. && $$ Mohr
691 WWUS43 KABR 020852 WSWABR URGENT - WINTER WEATHER MESSAGE National Weather Service Aberdeen SD 352 AM CDT Thu Apr 2 2020 SDZ006-018-022100- /O.CAN.KABR.WS.W.0003.200402T0900Z-200403T1200Z/ /O.EXA.KABR.WW.Y.0013.000000T0000Z-200403T0600Z/ Brown-Spink- Including the cities of Aberdeen and Redfield 352 AM CDT Thu Apr 2 2020 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM CDT FRIDAY... ...WINTER STORM WARNING IS CANCELLED... * WHAT...Mixed precipitation. Additional snow accumulations of 1 to 3 inches and ice accumulations of up to one tenth of an inch. Winds gusting as high as 40 mph. * WHERE...Brown and Spink Counties. * WHEN...Until 1 AM CDT Friday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1. && $$ SDZ005-010-016-022100- /O.UPG.KABR.WW.Y.0013.000000T0000Z-200403T0600Z/ /O.EXA.KABR.WS.W.0003.000000T0000Z-200403T0600Z/ McPherson-Edmunds-Potter- Including the cities of Eureka, Ipswich, and Gettysburg 352 AM CDT Thu Apr 2 2020 ...WINTER STORM WARNING IN EFFECT UNTIL 1 AM CDT FRIDAY... * WHAT...Heavy mixed precipitation. Additional snow accumulations of 2 to 5 inches and ice accumulations of a light glaze. Winds gusting as high as 35 mph. * WHERE...McPherson, Edmunds and Potter Counties. * WHEN...Until 1 AM CDT Friday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ SDZ003-004-009-015-033-022100- /O.CON.KABR.WS.W.0003.000000T0000Z-200403T0600Z/ Corson-Campbell-Walworth-Dewey-Stanley- Including the cities of McIntosh, Herreid, Mobridge, Isabel, and Fort Pierre 352 AM CDT Thu Apr 2 2020 /252 AM MDT Thu Apr 2 2020/ ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 AM CDT /MIDNIGHT MDT/ FRIDAY... * WHAT...Heavy mixed precipitation. Additional snow accumulations of 3 to 5 inches and ice accumulations of a light glaze. Winds gusting as high as 40 mph. * WHERE...Walworth, Corson, Campbell, Stanley and Dewey Counties. * WHEN...Until 1 AM CDT /midnight MDT/ Friday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ MNZ039-046-SDZ007-008-011-019>023-022100- /O.CON.KABR.WS.W.0003.200402T0900Z-200403T1200Z/ Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant- Hamlin-Deuel- Including the cities of Wheaton, Ortonville, Britton, Sisseton, Webster, Clark, Watertown, Milbank, Hayti, and Clear Lake 352 AM CDT Thu Apr 2 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 AM CDT FRIDAY... * WHAT...Heavy mixed precipitation expected. Total snow accumulations of 1 to 3 inches and ice accumulations of one tenth to two tenths of an inch. Winds gusting as high as 35 mph. * WHERE...Portions of northeast South Dakota and west central Minnesota. * WHEN...Until 7 AM CDT Friday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. In Minnesota, the latest road conditions can be obtained at 511mn.org, or by calling 5 1 1. In South Dakota, the latest road conditions can be obtained by calling 5 1 1. && $$ SDZ017-034>037-045-048-051-022100- /O.CON.KABR.WW.Y.0013.000000T0000Z-200403T0600Z/ Faulk-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- Including the cities of Faulkton, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson 352 AM CDT Thu Apr 2 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY... * WHAT...Mixed precipitation. Additional snow accumulations of 1 to 3 inches and ice accumulations of up to one tenth of an inch. Winds gusting as high as 35 mph. * WHERE...Portions of central and north central South Dakota. * WHEN...Until 1 AM CDT Friday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1. && $$
720 WWUS43 KABR 021940 WSWABR URGENT - WINTER WEATHER MESSAGE National Weather Service Aberdeen SD 240 PM CDT Thu Apr 2 2020 SDZ003>005-009-010-015-016-033-030345- /O.CAN.KABR.WS.W.0003.000000T0000Z-200403T0600Z/ /O.EXA.KABR.WW.Y.0013.000000T0000Z-200403T0600Z/ Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Stanley- Including the cities of McIntosh, Herreid, Eureka, Mobridge, Ipswich, Isabel, Gettysburg, and Fort Pierre 240 PM CDT Thu Apr 2 2020 /140 PM MDT Thu Apr 2 2020/ ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM CDT /MIDNIGHT MDT/ FRIDAY... ...WINTER STORM WARNING IS CANCELLED... * WHAT...Snow. Additional snow accumulations of up to two inches. Winds gusting as high as 35 mph. * WHERE...Portions of central and north central South Dakota. * WHEN...Until 1 AM CDT /midnight MDT/ Friday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1. && $$ MNZ039-046-SDZ007-008-011-019>023-030345- /O.CAN.KABR.WS.W.0003.000000T0000Z-200403T1200Z/ /O.EXA.KABR.WW.Y.0013.000000T0000Z-200403T0600Z/ Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant- Hamlin-Deuel- Including the cities of Wheaton, Ortonville, Britton, Sisseton, Webster, Clark, Watertown, Milbank, Hayti, and Clear Lake 240 PM CDT Thu Apr 2 2020 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM CDT FRIDAY... ...WINTER STORM WARNING IS CANCELLED... * WHAT...Mixed precipitation. Additional snow accumulations of up to two inches and ice accumulations of up to one tenth of an inch. * WHERE...Portions of northeast South Dakota and west central Minnesota. * WHEN...Until 1 AM CDT Friday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. In Minnesota, the latest road conditions can be obtained at 511mn.org, or by calling 5 1 1. In South Dakota, the latest road conditions can be obtained by calling 5 1 1. && $$ SDZ006-017-018-034>037-045-048-051-030345- /O.CON.KABR.WW.Y.0013.000000T0000Z-200403T0600Z/ Brown-Faulk-Spink-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- Including the cities of Aberdeen, Faulkton, Redfield, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson 240 PM CDT Thu Apr 2 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY... * WHAT...Mixed precipitation. Additional snow accumulations of up to two inches and ice accumulations of a light glaze. * WHERE...Portions of central, north central and northeast South Dakota. * WHEN...Until 1 AM CDT Friday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1. && $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this winter storm warning went out at Apr 1, 12:22 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Apr 1, 12:22 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1222 PM CDT Wed Apr 1 2020
.UPDATE...
Issued at 1011 AM CDT Wed Apr 1 2020
No major changes planned for today's forecast. Still working on
the details for the system that moves in tonight and affects the
region through Friday morning.
&&
.SHORT TERM...(Today through Thursday Afternoon)
Issued at 400 AM CDT Wed Apr 1 2020
A decent winter-like storm to affect the region through Friday.
However, one more decent day tempwise across the CWA before the
colder air moves in. For today temperatures will again be well above
normal ahead of an advancing sfc front. As the front edges into the
east toward late afternoon, there may be just enough
lift/moisture/instability to support a few showers and possibly even
an isolated thunderstorm over mainly the northeast CWA. Then the
main system kicks out tonight into Thursday, with a follow-on wave
for later on Thursday into Thursday night. For later tonight into
Thursday morning precipitation is expected to spread northeast
across much of the CWA, as strong UVM moves over the region. Decent
H3 divergence coupled with strong mid-level frontogenesis should
provide the lift. HREF snowband probabilities do highlight parts of
central SD for some banding potential overnight. Something for
later shifts to keep an eye on. Precipitation is expected to start
off as a mix but then gradually transition to mostly snow over the
Missouri valley tonight. Further east over the James valley and
particularly the Prairie Coteau warmer air aloft continues well into
the daytime on Thursday, thus producing fair amounts of sleet and
even freezing rain. Amounts nearing a quarter inch look possible,
but there are some caveats. The NCEP models are a bit more
aggressive with bringing in colder air quicker vs the ECMWF/GEM. So,
confidence in snow and ice amounts are moderate at best since am not
entirely sure which models are doing the best with lower level
thermal progs. With snow amounts forecast generally below warning
criteria, will likely go with winter weather advisory out west, and
probably east too to cover ice accumulations late tnt and Thursday.
.LONG TERM...(Thursday Evening through Tuesday)
Issued at 400 AM CDT Wed Apr 1 2020
The final shortwave associated with the larger upper trough will
begin it's push east across the forecast area Thursday evening,
inducing more precipitation through the Friday morning hours. The
placement of the warm air aloft, and when it shifts east and out of
the forecast area will have implications on how much additional
freezing rain can accumulate across the Coteau/points east Thursday
evening before p-type transitions to all snow (surface temperatures
by this time should be in the mid to upper 20s). Generally speaking,
models are in agreement that this will happen before midnight
Thursday night, with any additional icing thereafter coming from
freezing drizzle from the occasional loss of ice in the dendritic
growth zone. Areas west of the James Thursday evening into Friday
morning will see additional snow accumulations, on the order of 1-2
inches or less.
Drier air moves in as the shortwave passes by Friday afternoon, and
high pressure builds Friday evening. Clear skies and light winds
will allow for a good deal of cooling - low temperatures in the
teens are possible. After a rebound into the 40s Saturday (still
below average) with dry weather, another shortwave ejects northeast
across the High Plains Sunday. As a result, more snow/mixed
precipitation during the morning hours and rain during the afternoon
is possible. This trend of ejecting energy ahead of a large western
CONUS upper level trough continues into the first half of the work-
week, and so have coinciding low POPs. However, precipitation would
be in the form of rain even overnight Mon-Wed with highs in the 60s
and lows in the mid-30s to 40s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1221 PM CDT Wed Apr 1 2020
VFR conditions will deteriorate tonight as winter weather moves
in. A mix of snow, rain, and freezing rain will result in MVFR and IFR
vsby and cigs through Thursday.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 11 PM CDT /10 PM MDT/ this evening
to 7 AM CDT /6 AM MDT/ Friday for SDZ003>006-009-010-
015>018-033>037-045-048-051.
Winter Storm Watch from Thursday morning through Friday morning
for SDZ007-008-011-019>023.
MN...Winter Storm Watch from Thursday morning through Friday morning
for MNZ039-046.
&&
UPDATE...Wise
SHORT TERM...TDK
LONG TERM...Lueck
AVIATION...WiseThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 4:00 AM CDT | Winter Storm Watch | ABR | Clark, Codington, Day, Deuel, Grant, Hamlin and 2 more | 11 hr |
| Apr 1, 4:00 AM CDT | Winter Weather Advisory | ABR | Brown, Buffalo, Campbell, Clark, Codington, Corson and 20 more | 51 hr |
Nearby
Winter Storm Warnings in South Dakota, 2020Winter Storm Warnings in Minnesota, 2020Every winter storm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.